Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


BEST COMBO?
Jul 25, 2000

I HAVE BEEN ON VIRACEPT, COMBIVIR, AND SUSTIVA SINCE 4/99. MY VIRAL LOAD HAS BEEN UNDETECTABLE SINCE 6/99. MY T-CELLS HAVE GONE FROM 12 TO 200. IN AUGUST I GO BACK TO THE DR. AND DEPENDING ON HOW MY BLOOD WORK LOOKS, SHE WANTS TO REMOVE ONE MED. MY QUESTION IS WHICH IS THE BETTER COMBO, VIRACEPT & COMBIVIR, OR SUSTIVA & COMBIVIR? RC

Response from Dr. Pavia

Dear RC,

There is no clear answer based on trials, and therefore no answer that is right for everyone. Here are the pluses and minuses for each:

If you go with viracept, it is well proven over the long term, the side effects are predominantly the diarrhea, which you are used to, and you will maintain many options, including using other PI's if you breakthrough. The disadvantages are 10 pills a day, and the possibility, largely unproven, that the PI's are more likely to cause body shape changes.

If you go with sustiva, it is a very effective and easy regimen. It is only 3 pills at night. Moreover, it has such a long half life that it may give you more of a margin of safety if you are a few hours late with some doses. The side effects are the ones you already know (strange dreams, difficulty getting up, possibly mood or concentration problems), and they are likely to get better with time, not worse.The biggest disadvantage of the sustiva route is that if you breakthrough on it, you will have lost all of the non nukes.

Sooo.... you have to figure what is best for you. To quote a great HIV guru, Dr. Kristen Ries, "one size fits one" Sustiva wins on convenience, Viracept on playing for strategy. If you are having diarrhea, it is another plus for sustiva. If you are having central nervous system side effects, viracept looks better.

Good luck

Andrew T. Pavia, M.D.



Previous
Is timed dosing still important with new meds?
Next
Meds & liver

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement